Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 262, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2017, 6:15 PM CDT for 4 counties in Mississippi. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 6:15 PM CDT (23:15 UTC)
- Expired
- May 12, 2017, 6:33 PM CDT
- In force
- 18 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Attala County, MS, Leake County, MS, Neshoba County, MS, Winston County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 98 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:16 PM CDT | HAIL 1 | 9 Ne Redwater, MS | ENOUGH QUARTER SIZED AND SMALLER HAILSTONES FELL TO COVER THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
591
WUUS54 KJAN 122315
SVRJAN
MSC007-079-099-159-130000-
/O.NEW.KJAN.SV.W.0262.170512T2315Z-170513T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
615 PM CDT FRI MAY 12 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Leake County in central Mississippi...
Southeastern Attala County in central Mississippi...
Southwestern Winston County in east central Mississippi...
Northwestern Neshoba County in east central Mississippi...
* Until 700 PM CDT
* At 615 PM CDT, a severe thunderstorm was located over Renfroe, or 7
miles northwest of Edinburg, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Zama around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Ethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3287 8928 3280 8930 3280 8933 3283 8948
3317 8948 3315 8932 3311 8932 3311 8924
TIME...MOT...LOC 2315Z 188DEG 26KT 3288 8943
HAIL...1.00IN
WIND...60MPH
$$
TW1 follow-up statement
090
WWUS54 KJAN 122333
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
633 PM CDT FRI MAY 12 2017
MSC007-079-099-159-122343-
/O.CAN.KJAN.SV.W.0262.000000T0000Z-170513T0000Z/
Leake MS-Attala MS-Winston MS-Neshoba MS-
633 PM CDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEAKE...
SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND NORTHWESTERN NESHOBA
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3287 8928 3280 8930 3280 8933 3283 8948
3317 8948 3315 8932 3311 8932 3311 8924
TIME...MOT...LOC 2332Z 188DEG 26KT 3301 8941
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:15 PM CDT, 2 hours earlier.
Area forecast discussion, May 12, 4:15 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Jackson MS 415 PM CDT Fri May 12 2017 .DISCUSSION... Tonight through Saturday: The upper low centered over central/southern Arkansas will track east across the area through tonight. The lift with this feature is sufficient to produce storms in the wake of the prior convective system, and instability and deep layer shear are just enough for a few marginally severe supercell/multicell storms, but overall coverage of storms is expected to remain more limited than earlier today. Also, low level shear is quite weak and not supportive of tornadoes. There is some concern for slow-moving convective elements to produce locally heavy rainfall closer to the upper low center where lift is strongest, so will need to monitor for localized flooding threat as well. Otherwise, expect convective activity to diminish after sunset with cooler and more stable air advecting in behind the upper low later tonight. Weak surface high pressure will build over the ArkLaMiss region Saturday, and decreasing clouds should allow temperatures to warm back up into the mid upper 70s during the afternoon. /EC/ Saturday Night through Friday: Through the remainder of the weekend and the early part of next week, an upper-level ridge will slide slowly across the country. Meanwhile the next western CONUS upper low will be deepening and edging eastward as a series of shortwaves dig into it. This pattern will keep the ArkLaMiss region mostly under southwest flow aloft through next week. As shortwaves eject out ahead of the trough to our west, there will be some chance for shower and thunderstorm activity to edge into our forecast forecast area. Will continue to mention on and off slight chances for rain west of Interstate 55 beginning on Wednesday, but confidence is greater that this activity will stay west of our area until late in the week. Surface low pressure systems lifting from the Plains toward the Midwest next week could also bring periods of breezy southerly winds to our area, but significant winds aren't anticipated at this time. Above normal temperatures expected to persist through the week thanks to the ridge and southerly winds. /NF/ && .AVIATION... 18Z TAF discussion: Expect variable ceilings along with scattered SHRA/TSRA in association with passage of upper low across the forecast area late this afternoon/evening. Greater chances for IFR ceilings will occur during the late night/early morning hours with heating/mixing helping to raise and break up ceilings by late Saturday morning. VFR conditions should return Saturday afternoon. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 77 56 84 / 50 10 0 0 Meridian 61 78 54 84 / 50 16 0 0 Vicksburg 61 78 56 83 / 34 8 0 0 Hattiesburg 63 80 56 85 / 50 14 0 0 Natchez 63 77 56 83 / 21 11 0 0 Greenville 60 77 57 82 / 50 3 0 0 Greenwood 60 77 55 82 / 50 4 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/EC
Hazardous weather outlook, May 12, 3:00 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 300 PM CDT Fri May 12 2017 ARZ074-075-LAZ008-009-016-MSZ018-019-025>034-040-041-047-053-059- 061-132000- Ashley-Chicot-West Carroll-East Carroll-Madison LA-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Issaquena-Sharkey-Warren-Claiborne- Jefferson-Franklin MS- 300 PM CDT Fri May 12 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon into early evening There is a marginal risk for severe storms this afternoon into the early evening. The main threat will be for damaging wind gusts and quarter size hail. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ007-015-023>026-MSZ060-132000- Morehouse-Richland-Franklin LA-Catahoula-Tensas-Concordia-Adams- 300 PM CDT Fri May 12 2017 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ035>039-042>046-048>052-054>058-062>066-072>074-132000- Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake- Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah- Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 300 PM CDT Fri May 12 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon into the early evening There is a slight risk for severe storms this afternoon into the early evening. The main threat will be for damaging wind gusts and quarter to half dollar size hail...and a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 12, 5:05 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Jackson MS 505 PM CDT FRI MAY 12 2017 MSZ019-034-122230- Washington MS-Sunflower MS- 505 PM CDT FRI MAY 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUNFLOWER AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 530 PM CDT... At 505 PM CDT, Meteorologists were tracking a strong thunderstorm over Tribbett, or 8 miles east of Leland, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Indianola and Holly Ridge around 530 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3328 9067 3330 9085 3345 9080 3345 9059 TIME...MOT...LOC 2205Z 191DEG 11KT 3338 9076 TW
Special weather statement, May 12, 5:21 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT FRI MAY 12 2017
MSZ044-050-122245-
Scott MS-Leake MS-
521 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEAKE AND NORTHWESTERN
SCOTT COUNTIES UNTIL 545 PM CDT...
At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ludlow, or 11 miles northwest of Harperville, moving northeast
at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tuscola around 525 PM CDT.
Carthage around 540 PM CDT.
Other locations impacted by this storm include Lena and Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3246 8960 3253 8977 3256 8978 3262 8975
3264 8973 3266 8973 3290 8961 3282 8936
TIME...MOT...LOC 2221Z 207DEG 39KT 3260 8964
TWSpecial weather statement, May 12, 5:23 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
523 PM CDT FRI MAY 12 2017
LAZ009-MSZ034-040-122300-
East Carroll LA-Washington MS-Issaquena MS-
523 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL
PARISH...SOUTH CENTRAL WASHINGTON AND NORTHWESTERN ISSAQUENA COUNTIES
UNTIL 600 PM CDT...
At 523 PM CDT, Meteorologists were tracking a strong thunderstorm
near Glen Allan, or 12 miles southeast of Eudora, moving northeast at
15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Glen Allan around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3300 9117 3302 9116 3303 9114 3304 9113
3306 9112 3308 9114 3314 9106 3294 9092
3291 9117 3300 9120
TIME...MOT...LOC 2223Z 246DEG 13KT 3301 9110
TWSpecial weather statement, May 12, 5:28 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
528 PM CDT FRI MAY 12 2017
MSZ026-028-122300-
Grenada MS-Montgomery MS-
528 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 600 PM CDT...
At 527 PM CDT, Meteorologists were tracking a strong thunderstorm
over Elliott, or near Grenada, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Duck Hill around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3358 8970 3361 8979 3368 8979 3368 8982
3380 8976 3380 8964
TIME...MOT...LOC 2227Z 282DEG 8KT 3371 8974
17Local storm report, May 12, 6:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL CARTHAGE 32.75N 89.53W
05/12/2017 M1.00 INCH LEAKE MS EMERGENCY MNGR
HAIL TO THE SIZE OF QUARTERS FELL IN
CARTHAGE.
&&
NFSpecial weather statement, May 12, 6:04 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
604 PM CDT FRI MAY 12 2017
MSZ027-122330-
Carroll MS-
604 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL COUNTY
UNTIL 630 PM CDT...
At 604 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Jefferson to near Seven Pines.
Movement was southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Jefferson around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3366 8985 3336 9003 3342 9014 3346 9012
3346 9010 3348 9010 3367 8999
TIME...MOT...LOC 2304Z 303DEG 9KT 3364 8994 3342 9010
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:43 PM CDT | Special Weather Statement | JAN | Bolivar, Sunflower | 32 min |
| May 12, 2:04 AM CDT | Special Weather Statement | JAN | Montgomery | 26 min |
| May 12, 2:39 AM CDT | Special Weather Statement | JAN | Webster | 51 min |
| May 12, 9:49 AM CDT | Special Weather Statement | JAN | Covington, Jones | 41 min |
| May 12, 10:08 AM CDT | Special Weather Statement | JAN | Jones | 52 min |
| May 12, 10:29 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| May 12, 10:48 AM CDT | Special Weather Statement | JAN | Jones | 42 min |
| May 12, 2:44 PM CDT | Special Weather Statement | JAN | Lawrence | 46 min |
| May 12, 3:05 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 40 min |
| May 12, 3:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 31 min |
| May 12, 3:49 PM CDT | Special Weather Statement | JAN | Bolivar | 26 min |
| May 12, 4:12 PM CDT | Special Weather Statement | JAN | Covington | 33 min |
| May 12, 4:17 PM CDT | Special Weather Statement | JAN | Washington | 43 min |
| May 12, 4:52 PM CDT | Special Weather Statement | JAN | Sunflower | 23 min |
| May 12, 5:05 PM CDT | Special Weather Statement | JAN | Washington | 25 min |
| May 12, 5:21 PM CDT | Special Weather Statement | JAN | Leake | 24 min |
| May 12, 5:23 PM CDT | Special Weather Statement | JAN | Sharkey | 37 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Scott | 50 min |
| May 12, 5:28 PM CDT | Special Weather Statement | JAN | Grenada | 32 min |
| May 12, 5:32 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Montgomery | 24 min |
| May 12, 6:04 PM CDT | Special Weather Statement | JAN | Carroll | 26 min |
| May 12, 6:20 PM CDT | Special Weather Statement | JAN | Montgomery | 25 min |
| May 12, 6:26 PM CDT | Special Weather Statement | JAN | Grenada | 34 min |
| May 12, 6:40 PM CDT | Special Weather Statement | JAN | Winston | 35 min |
| May 12, 6:42 PM CDT | Special Weather Statement | JAN | Carroll | 33 min |
| May 12, 6:47 PM CDT | Special Weather Statement | JAN | Yazoo | 43 min |
| May 12, 6:55 PM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.